Michigan, 2021

Winter Storm in Michigan, December 5 to 6, 2021

December 5 to 6, 2021 · NWS APX · 17 events in 17 counties and zones

A strong low pressure system passing just north of Michigan's upper peninsula brought heavy, wet snow and wind gusts in excess of 40mph at times to the area beginning the morning of 12-5. A large swath of 6-8 of snow fell in a matter of several hours through the afternoon with the highest totals in excess of 10 falling in Chippewa, Crawford, Oscoda, and Alpena counties.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong low pressure system passing just north of Michigan's upper peninsula brought heavy, wet snow and wind gusts in excess of 40mph at times to the area beginning the morning of 12-5. A large swath of 6-8 of snow fell in a matter of several hours through the afternoon with the highest totals in excess of 10 falling in Chippewa, Crawford, Oscoda, and Alpena counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 2:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 2:55 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
255 AM EST Sun Dec 5 2021

.NEAR TERM...(Today through Tonight)
Issued at 255 AM EST Sun Dec 5 2021

...Snow...mixed precip and gusty winds today and tonight...

High Impact Weather Potential...Accumulating snow and mixed precip
along with gusty winds will lead to hazardous travel conditions
today and tonight.

Lingering W/NW flow light lake effect snow showers continue to
stream into portions of our CWA early this morning. Some locations
across both Chippewa and Otsego counties received a quick 3-4 inches
of new snow last evening from this lake effect event. Latest radar
trends from both KMQT and KAPX continue to show a steady diminish in
returns as low level flow begins to shift ahead of a rapidly
strengthen low pressure system currently centered to the lee of the
Northern US Rockies. Leading edge of increasing mid level moisture
well in advance of this system has already begun to arrive across
our far western CWA per latest KAPX base ref loop. Upstream radars
over Wisconsin as well as surface obs suggest quite a bit of dry low
level air still exists and is inhibiting system snow from reaching
the ground during the onset.

Low level flow will shift to the SE today into this evening as the
low center rapidly deepens as it reaches the far Western Great
Lakes. Initially dry easterly flow will continue to delay onset of
precip early this morning...will low levels will eventually moisten
with onset of precip expected to begin by around 12Z or so. Latest
near term models suggest highest QPF will actually be a bit farther
south than previously expected...expanding highest precip amounts
into far Northern/NE Lower Michigan this afternoon and evening. This
idea matches well with the latest WPC Winter Precip Outlook for
today and tonight. Low level temp profile remains cold enough to
promote lake enhancement for developing synoptic precip...and with
SE low level flow becoming well established by afternoon...locations
targeted by this lake enhancement will be Eastern Upper and far
Northern/NE Lower Michigan. Expect a total of 8 to 10 inches of new
snow within these areas by very late tonight...which certainly meets
Winter Storm Warning criteria. No doubt gusty winds will only add to
hazardous winter conditions.

Will therefore expand the Winter Storm Warning southward into far
Northern/NE Lower Michigan. In coordination with DTX...will also
expand the Winter Wx Advisory southward into the rest of our
southern counties with the expectation of 2-4 inches of snow
accumulation combined with a light mix of slight/freezing rain as
well as gusty winds.

Dry slot arrives across much of our CWA overnight...which should
bring a temporary diminish to our winter precip event before CAA
kicks in on Monday and a more typical W/NW flow lake effect event
takes over our wx.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 255 AM EST Sun Dec 5 2021

High Impact Weather Potential...Winter storm impacting northern
Michigan with lake effect/enhanced behind departing system.

As the system continues to push eastward throughout Monday morning,
northern lower will be under the dry slot...beginning a
mix of possible freezing drizzle/rain, sleet, and snow that could
last throughout the morning hours. This mix may creep in eastern
upper as well as the deepening low moves directly overhead. With
chances of freezing rain and sleet and additional snow accumulations
with developing lake effect snow, travel Monday morning will be
impacted for any travelers and many schools. On the backside of
this system there will be cold (-12 to -17C) 850mb temps on
northwesterly winds and wrap-around moisture that will produce lake
enhanced/effect snows with areas of blowing snow as winds gust up to
30-40 mph Monday. I have a feeling that Monday's forecasted snow
amounts are underdone and will have to be increased in the next
couple days as this is a fairly good setup for lake effect/enhanced
snows for northwest wind flow regime areas. Wouldn't doubt it if
some of the favorable areas receive an additional 6-10 inches of
snow on top of the system mess of mix precipitation. The blowing
snow will also make travel difficult with reduced visibilities and
drifting of roadways. The storm system  will continue it's trek
northeastward late Monday night with continued lake effect on
northwesterly winds Tuesday, but not as heavy as Monday as flow
becomes more anticyclonic and deeper moisture moves off to the
northeast with the departing system with high pressure ridging
just to our west from a center of high pressure over the Ohio River
Valley. Highs Tuesday are only in the teens to low 20s with wind
chills in the single digits.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 255 AM EST Sun Dec 5 2021

High Impact Weather Potential...Progressive weather pattern
continues.

Pattern Synopsis/Forecast... A weak wave is then progged to enter
the Great Lakes region late Tuesday night into Wednesday producing
some light snow. Beyond this is rather uncertain, but appears to
remain active with periods of snow with tail ends of systems brushing
the Great Lakes region. Luckily the cold weather Tuesday doesn't
last long, as it warms back up into the 30s by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1146 PM EST Sat Dec 4 2021

VFR conditions expected into this morning with just some higher
based lake-driven clouds and perhaps a few light snow showers.
Conditions expected to deteriorate heading through this afternoon
as a band of snow spreads across the region ahead of approaching
low pressure. Cigs and visibilities will likely drop to IFR
conditions during the afternoon and into this evening, especially
at KTVC, KPLN, and KAPN. Increasingly gusty winds will likely
result in some blowing snow as well. As for total snow
accumulations...expect several inches of snow at KPLN by later
this evening, with at least a few inches of wet snow at both KTVC
and KPLN. Lesser amounts expected at KMBL.

&&

.MARINE...
Issued at 255 AM EST Sun Dec 5 2021

Winds and waves will strengthen to gale warning criteria by this
afternoon and will continue to reach gale warning criteria
tonight...Monday and evening into Monday night as deep low pressure
slowly tracks eastward thru Lake Superior. Widespread snow...mixed
at times with some sleet and freezing rain...will develop this
morning and will continue to impact our area thru tonight. Colder
air will arrive behind the departing low on Monday...shifting our
winds to the W/NW and generating lake effect snow showers thru
Monday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 7 AM this morning to 1 AM EST
     Monday for MIZ020>023-025>036-041-042-098-099.
     WINTER STORM WARNING from 7 AM this morning to 1 AM EST Monday
     for MIZ016>018-024-086>088-095>097.
LH...GALE WARNING from 4 PM this afternoon to 10 PM EST Monday for
     LHZ345>349.
LM...GALE WARNING from 11 AM this morning to 7 PM EST Monday for
     LMZ323-341-342-344>346.
LS...GALE WARNING from 11 AM this morning to 7 PM EST Monday for
     LSZ321-322.
&&

NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...MR
Hazardous weather outlook, Dec 5, 3:05 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
305 AM EST Sun Dec 5 2021

MIZ016>018-020>036-041-042-086>088-095>099-061200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
305 AM EST Sun Dec 5 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and Tonight.

Accumulating snow and gusty winds are expected today and tonight...
with the heaviest snow falling this afternoon into this evening
across Eastern Upper and far Northern Lower Michigan. Freezing rain
is also possible at times tonight. Please see the latest winter
weather headlines for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating lake effect snow and blowing snow are expected
Monday into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
305 AM EST Sun Dec 5 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and Tonight.

Gale force wind gusts are expected across all nearshore zones today
and tonight. Please see the latest nearshore forecasts and marine
headlines for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force wind gusts are expected to continue across all nearshore
zones into Monday. Please see the latest nearshore forecasts and
marine headlines for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Benzie

When
December 5, 6:00 AM EST to December 6, 12:00 AM EST
Where
Benzie forecast zone
Reported by
Broadcast Media
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
December 5, 6:00 AM EST to December 6, 12:00 AM EST
Where
Manistee forecast zone
Reported by
CoCoRaHS
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 5, 7:00 AM EST to December 6, 12:00 AM EST
Where
Grand Traverse forecast zone
Reported by
COOP Observer
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
December 5, 7:00 AM EST to 11:00 PM EST
Where
Wexford forecast zone
Reported by
COOP Observer
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 5, 7:00 AM EST to 11:00 PM EST
Where
Kalkaska forecast zone
Reported by
CoCoRaHS
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 5, 7:00 AM EST to 11:00 PM EST
Where
Missaukee forecast zone
Reported by
COOP Observer
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
December 5, 8:00 AM EST to December 6, 12:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
December 5, 8:00 AM EST to 11:00 PM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 5, 9:00 AM EST to 11:00 PM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 5, 9:00 AM EST to 11:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 5, 11:00 AM EST to 11:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
December 5, 11:00 AM EST to 11:00 PM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
December 5, 12:00 PM EST to 11:00 PM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
December 5, 12:00 PM EST to 11:00 PM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Western Chippewa County

When
December 5, 12:00 PM EST to 11:00 PM EST
Where
Western Chippewa County forecast zone
Reported by
Broadcast Media
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Central Chippewa County

When
December 5, 12:00 PM EST to 11:00 PM EST
Where
Central Chippewa County forecast zone
Reported by
Broadcast Media
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Eastern Mackinac County

When
December 5, 12:00 PM EST to 11:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
Broadcast Media
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991683, 991684, 991685, 991687, 991689, 991690, 991682, 991693, 991688, 991692, 991691, 991695, 991694, 991696, 991697, 991698, 991699.